Texas, 2015

Hail and Damaging Winds in Texas, November 16, 2015

November 16, 2015 · NWS LUB · 5 events in 3 counties and zones

In advance of a strong upper level low in the four corners region and a Pacific cold front, rich moisture from the Gulf of Mexico aided in the development of scattered thunderstorms early this afternoon over the western South Plains. Strong wind shear allowed for one of these storms to become a long-lived supercell that raced northeast at nearly 50 mph from near Morton to west of Vigo Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

In advance of a strong upper level low in the four corners region and a Pacific cold front, rich moisture from the Gulf of Mexico aided in the development of scattered thunderstorms early this afternoon over the western South Plains. Strong wind shear allowed for one of these storms to become a long-lived supercell that raced northeast at nearly 50 mph from near Morton to west of Vigo Park. This storm reached severe levels in Swisher County before producing significant tornadoes early in the evening in NWS Amarillo's forecast area. Farther south and just after sunset, the Pacific cold front ignited a few lines of strong and severe thunderstorms over the South Plains - some of which produced localized flooding and damaging downburst winds particularly in the city of Lubbock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 16, 2:48 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Nov 16, 2:48 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
248 PM CST MON NOV 16 2015

.SHORT TERM...
EARLY ISOLATED TO SCATTERED CONVECTION WRN NM...WRN SOUTH
PLAINS...AND WRN PANHANDLE GENERALLY HAVING DIFFICULTY
STRENGTHENING. EVOLUTION PER RADAR SUGGESTS SHEAR OVERCOMING
MODEST INSTABILITY RESULTING IN STORMS UNABLE TO MAINTAIN THEIR
UPDRAFTS. THIS MAY CHANGE OVER THE NEXT SEVERAL HOURS AS LIFT
MOVES OVER AREA OF RICHER LOW LEVEL MOISTURE. DEW POINT TEMPS IN
THE MIDDLE 50S TO LOWER 60S ALONG AND EAST OF I-27. THIS WILL KEEP
A WINDOW OPEN NOT JUST FOR CONVECTION TO BECOME MORE NUMEROUS BUT
THE POTENTIAL FOR SEVERE WEATHER TO DEVELOP. HOWEVER...THAT WINDOW
WILL BEGIN TO SHUT WITH SUNSET AS INSTABILITY DECREASES WITH
COOLER TEMPERATURES. PERSISTENT LOW LEVEL MOISTURE ADVECTION ON
STIFF SOUTH WINDS AS WELL AS INCREASING DEEP LAYER ASCENT FROM
APPROACH OF THE VERY STRONG SYSTEM WILL KEEP CHANCES FOR
CONVECTION ONGOING UNTIL PACIFIC FRONT SWEEPS EAST OF THE FCST
AREA...LIKELY AROUND MIDNIGHT. PREVIOUS FCST HANDLES WELL WITH
ONLY SOME MINOR ADJUSTMENTS NEEDED ATTM.

FOCUS THEN SHIFTS TO WIND POTENTIAL ON TUESDAY. MID LEVEL CLOSED
LOW WILL MOVE FROM THE NWRN PANHANDLE AT 12Z TO NWRN OKLA AND
SCNTL/SWRN KS BY END OF DAY. HEIGHT GRADIENT SOUTH OF THE LOW AND
MAGNITUDE OF PROGGED MID LEVEL JET STREAK ROUNDING THE BASE OF THE
700 MB TROUGH SUPPORT WARNING CRITERIA. HOWEVER WITH LOW TO MID
LEVEL COLD ADVECTION DO NOT EXPECT MIXING TO BE TERRIBLY
EFFICIENT. THIS SETUP IS NOT TOO DIFFERENT FROM LAST WEEK. MOST
LIKELY OUTCOME IS SUSTAINED WIND SPEEDS OF 25 TO 30 MPH WITH SOME
PERIODS UP TO 35 MPH...PARTICULARLY ACROSS THE NRN HALF OF THE
FCST AREA.

FINALLY...WINDS WILL REMAIN GUSTY THROUGH THE EVENING...ALTHOUGH
LIKELY DECREASING A BIT WITH SUNSET. WINDS HAVE CONSISTENTLY BEEN
JUST OVER THE 30 MPH MARK ACROSS THE NWRN ZONES WHERE A WIND
ADVISORY IS IN EFFECT UNTIL 5 PM. WILL CONTINUE WITH THE ADVISORY
ATTM WITH THE LIKELIHOOD THAT IT WILL BE ALLOW TO EXPIRE ON TIME.

.LONG TERM...
AFTER AN EVENTFUL START TO THE WEEK...QUIET WEATHER WILL BE IN
STORE IN THE LONG TERM. NORTH TO NORTHWESTERLY FLOW WILL BE IN PLACE
AT THE SURFACE BY TUES NIGHT AS AN UPPER AND SURFACE LOW PASS TO OUR
NORTHEAST. THIS WILL BE THE FIRST OF A GRADUAL COOL DOWN AS HIGHS
TREND NEAR TO BELOW SEASONAL AVERAGE. A SECOND AND MORE STOUT COLD
FRONT WILL PUSH THROUGH THE REGION FRI EVENING/SAT MORNING WHICH
WILL MAKE WAY FOR A COLD SUNDAY. MOST AREAS AS OF NOW ARE EXPECTED
TO SEE TEMPS AT OR BELOW FREEZING BY SUNDAY MORNING THANKS TO A
SURFACE HIGH HELPING TO COOL DOWN ALREADY COLD TEMPS.

BY NEXT WEEK A DEEP UPPER LOW WILL BEGIN TO TAKE SHAPE ACROSS THE
PACIFIC NORTHWEST WHILE A SURFACE LEE TROF DEVELOPS TO OUR NORTHWEST
HELPING TO KEEP WINDS OUT OF THE SOUTH TO SOUTHWEST. THIS WILL ALLOW
A SLIGHT WARMING TREND IN TEMPS...THOUGH TEMPS SHOULD STILL REMAIN
CLOSE TO SEASONAL AVERAGE.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR TXZ021-022-027.

&&

07/51
Hazardous weather outlook, Nov 16, 4:50 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
450 PM CST MON NOV 16 2015

TXZ021>044-172300-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
450 PM CST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BECOME MORE NUMEROUS EARLY THIS
EVENING AS LIFT FROM A STRONG STORM SYSTEM INCREASES ACROSS THE
SOUTH PLAINS AREA. THUNDERSTORMS ARE MORE LIKELY TO BECOME SEVERE
ONCE THEY CROSS THE DRYLINE...WHICH AT 445 PM EXTENDED FROM AN
OLTON TO LEVELLAND LINE. EAST OF THE DRYLINE AND NORTH OF TEXAS
HIGHWAY 114 THERE IS A RISK OF SEVERE WEATHER. ISOLATED
TORNADOES...HAIL TO THE SIZE OF HALF DOLLARS...AND DAMAGING WIND
GUSTS ARE POSSIBLE. AS THE STORMS BECOME MORE NUMEROUS AND
ATTEMPT TO ORGANIZE INTO A LINE DAMAGING WIND GUSTS WILL BECOME
THE PRIMARY THREAT. A TORNADO WATCH IS IN EFFECT FOR MOST OF THE
SOUTH PLAINS AREA UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST TO NORTHWEST WINDS OF 25 TO 35 MPH ARE EXPECTED TO DEVELOP
TUESDAY. A WIND ADVISORY WILL LIKELY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

The radar

The Amarillo radar (KAMA), 57 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Swisher

When
November 16, 4:57 PM CST
Where
Swisher County, 7.44 mi NNW of Vigo Park
Measured
2 in hail
Reported by
NWS Employee
Coordinates
34.743, -101.547

A few hailstones as large as hen eggs were observed along FM Road 2301 northwest of Vigo Park. No damage was noted.

Thunderstorm Wind, Lubbock

When
November 16, 7:07 PM CST to 7:20 PM CST
Where
Lubbock County, 1.73 mi W of Lubbock to 0.35 mi SSW of (Lbb)lubbock Intl Ar
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.580, -101.880

A severe downburst traveled from near 63rd Street and Elgin Avenue in northwest Lubbock to the Lubbock International Airport. A NWS storm survey team estimated winds of 80 mph in northwest Lubbock where some trees were uprooted and multiple power lines and/or poles were downed. One of the fallen trees caused some damage to a house. At the Lubbock International Airport, a wind gust of 71 mph was measured at 1918 CST which destroyed some windows in an empty hangar and pushed a luggage cart into a King Air 99 aircraft, but the plane was not damaged. Also, a Texas Tech University West Texas mesonet station northwest of the campus measured a gust to 59 mph at 1915 CST.

Thunderstorm Wind, Hale

When
November 16, 7:22 PM CST
Where
Hale County, 0.69 mi N of Abernathy
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
33.840, -101.850

A horse barn east of Abernathy was blown and rolled a few hundred feet.

Thunderstorm Wind, Hale

When
November 16, 7:44 PM CST
Where
Hale County, 8.84 mi SE of Seth Ward
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.130, -101.570

Measured by a Texas Tech University West Texas mesonet station.

Thunderstorm Wind, Swisher

When
November 16, 8:15 PM CST
Where
Swisher County, 1.84 mi ENE of Tulia
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.540, -101.740

Measured by a Texas Tech University West Texas mesonet station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602389, 602381, 602383, 602387, 602388.